MHRA issues DRUs covering gabapentin, methylprednisolone, clozapine and isotretinoin

MHRA issues DRUs covering gabapentin, methylprednisolone, clozapine and isotretinoin

October 31 2017 The medicines regulator has issued four drug safety updates (DRU) relating to...

PPIs may add to liver disease problems in people with alcohol dependency, suggests study

PPIs may add to liver disease problems in people with alcohol dependency, suggests study

October 17 2017 Protein pump inhibitors could supress stomach acid secretion to the extent it...

Pregnant women are not always informed of risks associated with sodium valproate

Pregnant women are not always informed of risks associated with sodium valproate

September 26 2017 Almost a fifth of women with epilepsy (18%) who take sodium valproate are not...

Study finds ibuprofen is linked to blood pressure rise in arthritis patients at cardiovascular risk

Study finds ibuprofen is linked to blood pressure rise in arthritis patients at cardiovascular risk

September 4 2017 Ibuprofen is associated with increased blood pressure and hypertension compared...

Steroids are not effective for chest infection, new study finds

Steroids are not effective for chest infection, new study finds

August 31 2017 Oral corticosteroids do not reduce the symptom duration or severity of acute lower...

  • MHRA issues DRUs covering gabapentin, methylprednisolone, clozapine and isotretinoin

    MHRA issues DRUs covering gabapentin, methylprednisolone, clozapine and isotretinoin

    Tuesday, 31 October 2017 20:03
  • PPIs may add to liver disease problems in people with alcohol dependency, suggests study

    PPIs may add to liver disease problems in people with alcohol dependency, suggests study

    Tuesday, 17 October 2017 14:27
  • Pregnant women are not always informed of risks associated with sodium valproate

    Pregnant women are not always informed of risks associated with sodium valproate

    Tuesday, 26 September 2017 14:14
  • Study finds ibuprofen is linked to blood pressure rise in arthritis patients at cardiovascular risk

    Study finds ibuprofen is linked to blood pressure rise in arthritis patients at cardiovascular risk

    Monday, 04 September 2017 15:12
  • Steroids are not effective for chest infection, new study finds

    Steroids are not effective for chest infection, new study finds

    Thursday, 31 August 2017 12:57

Umesh Modi is a chartered accountant, and Pamini Jatheeskumar is a chartered certified accountant at Silver Levene...
  Don Lavoie is alcohol programme manager at Public Health England and Gul Root is lead...
Don Lavoie is alcohol programme manager at Public Health England and Gul Root is lead pharmacist, Health and Wellbeing Directorate, Public Health England
More inWhite Papers  

diabetes4April 20 2016

Patients taking sodium-glucose co-transporter 2 (SGLT2) inhibitors (canagliflozin, dapagliflozin, or empagliflozin) need to be told about diabetic ketoacidosis, the medicines regulator has said.

Patients taking the drugs to improve glycaemic control in diabetes should be informed about the signs and symptoms of diabetic ketoacidosis (DKA), and advised to seek immediate medical advice if they develop them.

In addition, health professionals should:

  • discuss the risk factors for DKA with patients;
  • discontinue treatment with the SGLT2 inhibitor immediately if DKA is suspected or diagnosed;
  • not restart treatment with any SGLT2 inhibitor in patients who experienced DKA during use, unless another cause for DKA was identified and resolved;
  • interrupt treatment with the SGLT2 inhibitor in patients who are hospitalised for major surgery or acute serious illnesses; treatment may be restarted once the patient’s condition has stabilised;
  • report suspected side effects to SGLT2 inhibitors or any other medicines on a Yellow Card.

The advice was issued following reviews of the side effect, which is considered rare: by the end of February, the MHRA has received 118 yellow Card reports of DKA in association with an SGLT2 inhibitor. While SGLT2 inhibitors are indicated for type 2 diabetes, a number of DKA cases have been reported where the use was off-label in type 1 diabetes.

“In several cases, blood glucose levels were only moderately elevated (eg <14mmol/L)—representing an atypical presentation for DKA, which could delay diagnosis and treatment,” noted the MHRA.

“Therefore inform patients of the signs and symptoms of DKA (eg rapid weight loss, feeling sick or being sick, stomach pain, fast and deep breathing, sleepiness, a sweet smell to the breath, a sweet or metallic taste in the mouth, or a different odour to urine or sweat) and test for raised ketones in patients with these signs and symptoms.”

The advisory is one of a number of Drug Safety Updates issued by the medicines regulator, the MHRA, this week.

A second DSU gave advice around minimising the risk of cardiac side effects for patients taking apomorphine concomitantly with domperidone, saying patients should be monitored regularly and be aware of changes that could increase arrhythmia risk.

These include:

  • symptoms of cardiac or hepatic disorder
  • changes to electrolyte levels, such as due to diarrhoea or starting a diuretic
  • starting any other medicines

Another DSU has highlighted the fire risk of smoking or using a naked flame when a patient is using paraffin-based skin emollients. “We are aware of a recent fatal incident reported to the NHS England National Reporting and Learning System, in which a naked flame ignited emollient in contact with a patient’s dressings and clothing,” said the MHRA.

Among the other DSU advisories were that as meprobamate is being withdrawn from the market at the end of 2016, prescribers should be reviewing patients being treated with meprabomate for anxiety states or musculoskeletal disorders. Existing patients should be switched to an alternative, and no new patients should be started on meprobamate.

Links:

MHRA Drug Safety Updates

MHRA SGLT2 diabetic ketoacidosis warning

MHRA apomorphine domperidone warning

MHRA paraffin emollients

MHRA meprobomate advisory

Clinical News

November 22 2017 The public and health professionals are being asked to consider reporting side effects from over the counter medicines via the Yellow Card scheme.
December 7 2015 Pharmacists in Scotland have been asked to share their views on what politicians need to be made aware of ahead of the Scottish Parliament elections in 2016. The Royal Pharmaceutical Society...